Alert archive / Arizona / Red Flag Warnings in 2011

Red Flag Warning 12, NWS Flagstaff, AZ

May 24, 2011Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at May 24, 2011, 3:30 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 24, 2011, 12:00 PM MST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2011, 3:30 AM MST (10:30 UTC)
In effect from
May 24, 2011, 12:00 PM MST
Expired
May 24, 2011, 7:45 AM MST
In force
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2746 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WWUS85 KFGZ 241030
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 AM MST TUE MAY 24 2011

AZZ112>114-140-241830-
/O.UPG.KFGZ.FW.A.0011.110524T1900Z-110525T0300Z/
/O.NEW.KFGZ.FW.W.0012.110524T1900Z-110525T0300Z/
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
330 AM MST TUE MAY 24 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MST THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MST THIS
EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITIES. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA: LITTLE COLORADO RIVER VALLEY AND NORTHEAST 
  PLATEAUS AND MESAS SOUTH OF HIGHWAY 264.

* TIMING: CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST THIS
  AFTERNOON THROUGH EARLY EVENING.

* 20-FOOT WINDS: SOUTHWEST TO WEST WINDS AT 20-25 MPH WITH GUSTS
  TO 35 MPH.

* RELATIVE HUMIDITY: MINIMUM RELATIVE HUMIDITY VALUES OF 10 TO 15
  PERCENT THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$


HTTP://WEATHER.GOV/FLAGSTAFF
1 follow-up statement
117 
WWUS85 KFGZ 241445
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
745 AM MST TUE MAY 24 2011

AZZ112>114-140-241545-
/O.CAN.KFGZ.FW.W.0012.110524T1900Z-110525T0300Z/
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
745 AM MST TUE MAY 24 2011

...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW
RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CANCELLED THE RED
FLAG WARNING. 

OBSERVED LOW LEVEL WINDS THIS MORNING ARE SLOWER THAN WHAT WAS
FORECAST...AND THE LATEST GUIDANCE POINTS TO WIND SPEEDS JUST
BELOW CRITERIA THIS AFTERNOON. LOW RELATIVE HUMIDITIES ARE STILL
EXPECTED. 

$$


HTTP://WEATHER.GOV/FLAGSTAFF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 23, 8:25 PM MST, 7 hours 5 minutes earlier.

Area forecast discussion, May 23, 8:25 PM MST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
825 PM MST MON MAY 23 2011

.SYNOPSIS...BREEZY AND SLIGHTLY COOLER THAN NORMAL WEATHER CAN BE
EXPECTED TUESDAY AS A TROUGH OF LOW PRESSURE MOVES THROUGH THE
REGION. A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS CAN ALSO BE
EXPECTED FROM AROUND THE GRAND CANYON TO WINDOW ROCK NORTHWARD.
WEDNESDAY THROUGH THE WEEKEND...DRY AND WARMER WEATHER IS EXPECTED
WITH OCCASIONAL BREEZY SOUTHWEST WINDS.

&&

.DISCUSSION...BREEZY WINDS DEVELOPED ACROSS THE AREA THIS AFTERNOON
IN RESPONSE TO THE TROUGH OF LOW PRESSURE WITH EMBEDDED DISTURBANCES
MOVING THROUGH THE WESTERN U.S. ONE OF THESE DISTURBANCES LOCATED
OVER THE CA/NV/AZ BORDER THIS EVENING WILL MOVE ACROSS THE STATE
OVERNIGHT. AN AREA OF SHOWERS AND THUNDERSTORMS DEVELOPED EARLIER
THIS AFTERNOON AND EVENING OVER SOUTHERN NV AND IS NOW SPREADING
INTO NORTHWEST AZ. IN RESPONSE TO THIS ACTIVITY...WILL KEEP A SLIGHT
CHANCE OF SHOWERS/THUNDERSTORMS IN THE FORECAST TONIGHT FROM THE
WESTERN MOGOLLON RIM NORTHWARD AS THE SHORTWAVE PASSES OVERHEAD. THE
REMAINDER OF THE FORECAST IS ON TRACK THIS EVENING AND DO NOT PLAN
ANY UPDATES.

&&

.PREVIOUS DISCUSSION (310 PM)...BY TUESDAY AFTERNOON...THE SHORTWAVE
AND MAIN TROUGH AXIS WILL HAVE MOVED EAST OF ARIZONA WITH ONLY A
SLIGHT CHANCE OF SHOWERS IN NORTHEAST AZ DUE TO LINGERING
INSTABILITY. BREEZY TO STRONG WEST WINDS WILL CONTINUE THROUGH
TUESDAY AFTERNOON.

FOR WEDNESDAY A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE WESTERN
STATES BRINGING LIGHT WINDS...NEAR NORMAL HIGH TEMPERATURES AND DRY
CONDITIONS.

BY THURSDAY ANOTHER LOW PRESSURE TROUGH IS FORECAST TO PASS THROUGH
THE GREAT BASIN...BRINGING ANOTHER ROUND OF BREEZY TO WINDY
CONDITIONS TO NORTHERN ARIZONA DURING THE AFTERNOON AND EARLY
EVENING HOURS. HIGH TEMPERATURES WILL REMAIN CLOSE TO OR SLIGHTLY
ABOVE NORMAL.

A LOW AMPLITUDE RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE
SOUTHWEST FRIDAY. LIGHTER WINDS...DRY CONDITIONS...AND WARMER
TEMPERATURES CAN BE EXPECTED.

OVER THE WEEKEND...ANOTHER DEEP TROUGH OF LOW PRESSURE WILL MOVE
INTO THE PACIFIC NORTHWEST. THE EVOLUTION OF THIS TROUGH IS STILL
HIGHLY UNCERTAIN AT THIS POINT...ESPECIALLY LATE IN THE WEEKEND AND
EARLY NEXT WEEK. FOR NOW...WINDY...DRY...AND WARM CONDITIONS ARE
LIKELY FOR NORTHERN AZ OVER THE WEEKEND. EARLY NEXT WEEK...A COOLING
TREND AND EVENTUALLY SOME CHANCE OF PRECIPITATION IS POSSIBLE.

&&

.AVIATION....AVIATION...FOR THE 06Z PACKAGE...WINDS BELOW 15KT
OVERNIGHT... INCREASING AFT 24/15Z TO 15-25KT. SLIGHT CHANCE OF
-SHRA/-TSRA NORTH OF A KPRC-KFLG-KRQE LINE THROUGH THE PERIOD...WITH
MAINLY CLEAR SKIES ELSEWHERE. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...A SERIES OF WEATHER DISTURBANCES PASSING THROUGH
NORTHERN ARIZONA WILL BRING GUSTY WINDS THROUGH THIS EVENING...AND
AGAIN TUESDAY AFTERNOON AND EVENING. THE STRONGEST WINDS AND LOWEST
HUMIDITIES WILL BE ACROSS EAST-CENTRAL ARIZONA WHERE A FIRE WEATHER
WATCH CONTINUES FOR TUESDAY AFTERNOON AND EARLY EVENING. FOR
WEDNESDAY...WARMER TEMPERATURES AND MUCH LIGHTER WINDS ARE EXPECTED
AS HIGH PRESSURE BUILDS IN BRIEFLY.

THURSDAY THROUGH SATURDAY...THE NEXT DISTURBANCE WILL PASS THROUGH
THE GREAT BASIN AND INTO THE CENTRAL ROCKIES THURSDAY. WINDS WILL
INCREASE OVER NORTHERN ARIZONA ALONG WITH VERY LOW HUMIDITY.
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE...MAINLY ALONG AND
NORTH OF THE MOGOLLON RIM. LIGHTER WINDS ARE EXPECTED FRIDAY...THEN
WINDS MAY INCREASE AGAIN SATURDAY AS THE NEXT TROUGH APPROACHES THE
WEST COAST.

&&

FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING
FOR FIRE WEATHER ZONES AZZ112>114-140.

&&

PUBLIC.....................MCS/DJO
AVIATION/FIRE WX...........DB

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, May 23, 8:38 PM MST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
838 PM MST MON MAY 23 2011

AZZ004>018-037>040-240700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
838 PM MST MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TONIGHT

NO WEATHER HAZARDS ARE EXPECTED TONIGHT. THERE WILL BE A SLIGHT
CHANCE FOR A SHOWER OR THUNDERSTORM NORTH OF THE MOGOLLON RIM AS A
DISTURBANCE PASSES OVERHEAD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INCREASED SOUTHWEST WINDS ARE EXPECTED AGAIN TUESDAY AS LOW
PRESSURE MOVES THROUGH THE GREAT BASIN. THESE STRONG WINDS MAY
COMBINE WITH LOW RELATIVE HUMIDITY RESULTING IN CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE LOWER ELEVATIONS OF NORTHERN ARIZONA. A
FIRE WEATHER WATCH IS IN EFFECT FOR TUESDAY AFTERNOON AND EVENING FOR
THE LITTLE COLORADO RIVER VALLEY AND PORTIONS OF THE NORTHEAST
PLATEAUS. CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE OVER A
LARGER PART OF NORTHERN ARIZONA DUE TO STRONG WINDS AND LOW
RELATIVE HUMIDITIES AGAIN ON THURSDAY AND OVER THE COMING WEEKEND.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:26 PM MSTFire Weather WatchFGZApache, Coconino, Navajo28 hr

Nearby

Red Flag Warnings in Arizona, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.